treat one problem, cause another

Im thinking of going to see my doctor as i have taken amitriptyline every night (which really helps with the bad nights) but find that it causes me a lot of discomfort in my stomach. I have always had a very sensitive stomach ( bad heartburn, reflux, and cannot take asprin as they make my stomach bleed) and it seems to be a weekness in my family(my father had a stomach ulcur for years and eventually died of cancer of the stomach ) many of my siblings and their children have problems too. I hope there is an alternative to the amitriptyline as i really dont want to go back to sleepless nights and unimaginable pain.

12 Replies

oldestnewest
  • Hmm that doesn't sound good, but as I just checked amaptyriptaline. Is an anti depressant.... I tried 3 before I found one that really suits me and helps me sleep and I have no side affects except for occasional blurred vision but not that bad I can't actually see. Please see your gp there are lots to try,

    Hope you find a better alternative for you

    Hugs VG x

  • I am on amitriptyline too I use to take some tablets and they use to upset my stomach and the doctor gave me some other ones and i cant think for the life of me what they were called gastro something or other and they helped. pop in to the docs and he will tell you what they are...sorry not much help xx

  • there is a tablet that you can take that protects the stomach but I forget the name, maybe ask the dr if that will help :)

  • I take Zantac on prescription which works very well on the old tum :-)

  • I had the same problem it's the ibs I had to stop taking it I just don't sleep now,I no it's not proper to say but the best sleep medicine iv had is cannabis helps relax body ect I can sleep 5 hours relaxed after a good smoke so one a fortnight I do,helps pain ect we should b like America get medical cannabis,it's only available for m.s patients in UK according to my gp,stupid really ,good luck to you hope you find a way for you my friend,

  • Ask your Dr for omaprazole, I take this to prevent stomach problems caused by other medications x

  • Info on Omeprazole -

    Omeprazole belongs to a class of medicines called proton-pump inhibitors. Omeprazole is used to treat stomachulcers and to relieve heartburn and indigestion. It works by reducing the amount of acid in your stomach. Furthermore, it works against bacteria called H pylori, which is a cause of stomachulcers.

    nhs.uk/medicine-guides/page...

  • I take this to protect my stomach whilst taking Naproxine.

    I suffer from time to time with Heligobactor but have'nt had it from starting the Omprazole.

    Jackie

  • Hope this helps.................. I was on 50 - 75mgs of amitriptyline for 8 years eventually I just felt rubbish, heartburn, indigestion, fat, sluggish, bloated,depressed,stressed etc etc. My GP did my bloods and they were normal . A friend suggested I see a naturopathic nutritionist so I did. She advised me to alter my diet by cutting out wheat and cows milk after doing a different blood test from my GP.She also advised me to go on a variety of food supplements to build me up and to start cooking from scratch and to ditch all the processed foods. With this approach I lost a stone and started to feel much better. After 3 months on this regime I started to wean myself off the amitriptyline by 5 mgs every week (sometimes I delayed it by a week depending on how I was feeling) It was very hard and I felt quite weepy at times but I got there. Since then I've done a low calorie diet and lost a further stone and continue to be careful with wheat and cows milk products. Going back on amitriptyline will be a last resort for me. I now take herbal supplements instead although can't find one thats totally great for sleep so my GP has given me a sleeeping pill to take every other night which helps a lot. HOWEVER NEVER TAKE HERBAL SUPPLEMENTS WITHOUT ADVICE ESPECIALLY IF YOU ARE ON PRESCRIPTION DRUGS! NWG

  • Hi I also take amitryptiline, I have cut down from 50mg to 25mg coz I think they may be one of the causes of my weight gain. I was taking omeprazole and ranitidne also because of acid and acid reflux. I recently cut out omeprazole while still taking ranitidine which I believe is zantac. The best thing I have found to reduce bloating excessive wind etscis to have a gluten free diet. This means cutting out all wheat and barley products. Works for me..

  • thanyou everyone for your wise advise. Dont know how i coped before i found this web site. xx

  • I think you need a gasto pill that will stop any effects from the amitrips. I am on Lansaprazole and they work well along side the amitrips xxxxx

You may also like...